Alert archive / Iowa / Special Weather Statements in 2018

Special Weather Statement, NWS Quad Cities, IA

August 5, 2018Buchanan County, Iowa

NWS Quad Cities, IA issued this special weather statement at Aug 5, 2018, 4:45 PM CDT for Buchanan County, Iowa. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2018, 4:45 PM CDT (21:45 UTC)
Expired
Aug 5, 2018, 5:30 PM CDT
In force
45 min
Issued by
NWS Quad Cities, IA

County Buchanan County, IA

The radar

The Quad Cities radar (KDVN), 140 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 5:10 PM CDTTSTM WND DMGIndependence, IATREE REPORTED DOWN IN INDEPENDENCE. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
2041 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WWUS83 KDVN 052145
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
445 PM CDT SUN AUG 5 2018

IAC011-019-055-052230-
Buchanan-Benton-Delaware-
445 PM CDT SUN AUG 5 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...NORTHERN
BENTON AND NORTHWESTERN DELAWARE COUNTIES UNTIL 530 PM CDT...

At 443 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Fairbank to 6 miles west of La Porte
City. Movement was east at 35 mph.

Winds up to 45 mph and half inch hail are possible with these storms 
as they pass by.

This includes Interstate 380 between mile markers 42 and 55.
 
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4230 9176 4230 9183 4222 9183 4224 9230
      4230 9230 4230 9206 4264 9208 4264 9151
TIME...MOT...LOC 2143Z 261DEG 30KT 4257 9209 4232 9232 

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:55 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 5, 2:55 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
255 PM CDT Sun Aug 5 2018

.SYNOPSIS...
Issued at 225 PM CDT Sun Aug 5 2018

At 2 PM CDT, a stream of moisture with convection extended along
and south of a slow moving cold front from Colorado into Northwestern
Illinois. Typical of a late summer southwest monsoon regime. This
is textbook situation for areas of convection with some severe but
more possibly beneficial and locally heavy rainfall the next 24
plus hours with precipital waters at or over 1.75 inches ahead of
this slow moving boundary.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 225 PM CDT Sun Aug 5 2018

Short Term Forecast Confidence Assessment...poor to very poor or
below to well below average. This is a situation that is handled
poorly by all solutions as evidenced by past 18 plus hours.

Low Confidence Reasoning...New convection in NW Iowa just
starting will likely impact northern areas this evening along and
north of I-80. Locally heavy rains with some gusty winds of 40 to
70 mph suggested. Clouds and convection likely underdone with
impacts of lowering highs tomorrow with south displacement of
heavier rainfall possible.to south of I-80 a concern. Areas of 2
plus inches possible and with training of storms may approach 3
plus inches for evening shift to monitor.

Tonight...raised pops and pushed a bit further south with risk mid
to late evening still underdone. Expect vigorous convection to arrive
in the northwest between 7 and 10 PM tonight with some bowing segments
possibly by late evening of near severe to severe winds to or even
above 70 mph. Main concern appears 1 to 2 plus inch rain amounts, especially
along and north of highway with a decent risk along and even south
of I-80 corridor a possibility. Lows in north with heavier rains may
be at least a few degrees cooler with decent cool pools or mid to upper
60s suggested. Minor hydrologic issues are suggested until get to near
3 inch rain totals or sustained rainfall totals over 2 inches in an
hour or less.

Monday...poor confidence in highs with lots of clouds and likely areas
of showers and storms with continuing risk of locally heavy rains across
central and north sections and possibly into south with decent stratifying
precipitation. Areas of 1 to 2 inches continue to seem possible with
some training of storms still a concern. Highs in central and north
easily could be 3 to 5 degrees too high for later shifts to monitor.
Minor hydrologic issues are suggested.

.LONG TERM...(Monday Night through Sunday)
ISSUED AT 225 PM CDT Sun Aug 5 2018

Monday night: Cold front will continue pushing southeast across the
cwa accompanied by scattered to numerous thunderstorms (pops 50-60
percent). Some of these storms may be strong to severe ahead of the
front with decent shear/SBCAPE.

Tuesday through Sunday: Northwest flow looks to keep much of the cwa
dry during this time frame. Little or no rain is expected, at least
nothing significant that I can tell. Temperatures will be normal to
a bit above normal, with highs in the 80s and lows in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
ISSUED AT 1235 PM CDT Sun Aug 5 2018

Generally VFR conditions with fair skies south and VFR partly to
mostly cloudy skies north. Some risk for showers and storms north
of I-80 which is handled as VCTS at DBQ ands CID terminals. Later
shifts may need to add precipiation late in the forecast period
as a slow moving cool front approaches. Winds will be southerly at
5 to 15+ mph except with any convection.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SYNOPSIS...16
SHORT TERM...16
LONG TERM...Haase
AVIATION...16
Hazardous weather outlook, Aug 5, 2:35 PM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
235 PM CDT Sun Aug 5 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
235 PM CDT Sun Aug 5 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few severe thunderstorms are possible this evening and
overnight, mainly north of Highway 30 in Iowa and Illinois. The
main risks will be damaging wind and large hail. Locally very
heavy rainfall is also possible, especially along Highway 20.

Heat index values in the mid to upper 90s are expected this
afternoon into early this evening, especially south of Interstate 80.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Severe thunderstorms are possible Monday and Monday night as a
cold front pushes across the outlook area. The main risks will be
damaging wind and large hail.

Heat index values in the mid 90s can be expected Monday afternoon
south of Interstate 80.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon through Monday.

Haase

In the hours before

Special weather statement, Aug 5, 4:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
445 PM CDT SUN AUG 5 2018

IAC011-019-055-052230-
Buchanan-Benton-Delaware-
445 PM CDT SUN AUG 5 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...NORTHERN
BENTON AND NORTHWESTERN DELAWARE COUNTIES UNTIL 530 PM CDT...

At 443 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Fairbank to 6 miles west of La Porte
City. Movement was east at 35 mph.

Winds up to 45 mph and half inch hail are possible with these storms
as they pass by.

This includes Interstate 380 between mile markers 42 and 55.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4230 9176 4230 9183 4222 9183 4224 9230
      4230 9230 4230 9206 4264 9208 4264 9151
TIME...MOT...LOC 2143Z 261DEG 30KT 4257 9209 4232 9232

12

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:24 AM CDTSpecial Weather StatementDVNBenton, Buchanan, Delaware, Linn81 min
Aug 5, 4:59 PM CDTSpecial Weather StatementDVNBuchanan, Delaware46 min
Aug 5, 5:07 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Delaware, Jones, Linn38 min
Aug 5, 5:58 PM CDTSpecial Weather StatementDVNDubuque47 min
Aug 5, 6:10 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson, Jones50 min
Aug 5, 6:45 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson45 min

Nearby

Special Weather Statements in Iowa, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.